Kansas, 2009

Hail and High Wind in Kansas, August 18, 2009

August 18, 2009 · NWS DDC · 5 events in 5 counties and zones

Thunderstorms became severe during the early evening near the Colorado border and then moved east into other parts of southwest Kansas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms became severe during the early evening near the Colorado border and then moved east into other parts of southwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 12:49 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 18, 12:49 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT TUE AUG 18 2009

.DISCUSSION...

DAYS 1-2...

ONE FINAL ROUND OF STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN
IS EXPECTED TO IMPACT PORTIONS OF DDC FA TONIGHT...BEFORE A DRYING
TREND SETS IN. QUESTIONS AGAIN CENTER AROUND HOW MUCH RAIN WILL
FALL AND WHICH LOCATIONS WILL SEE THE MOST FROM TONIGHTS ACTIVITY.

SURFACE ANALYSIS LATE THIS AFTERNOON SHOWED THAT LOWER 60S
DEWPOINTS EXTENDED WEST TO FAR SOUTHEAST COLORADO. MUCH OF
SOUTHWEST KANSAS REMAINED RATHER STABLE IN THE BOUNDARY LAYER
GIVEN REMNANT CONVECTIVE CLOUD DEBRIS AROUND MOST OF THE
DAY...HOWEVER INSOLATION WAS ON THE INCREASE WITH TEMPS RISING
INTO THE MID TO UPPER 70S. SURFACE-BASED CAPE WILL CONTINUE TO
INCREASE INTO THE LATE AFTERNOON/EARLY EVENING HOURS. WATER VAPOR
LOOP SHOWED SHORT-WAVE TROUGH CENTERED OVER WESTERN COLORADO WITH
GREATEST LIFT JUST TO ITS EAST ALONG I-25 CORRIDOR. THIS IS WHERE
INITIAL THUNDERSTORM ACTIVITY HAD SPAWNED. GIVEN MOIST LOW LEVEL
INFLOW AND OVERALL LOWER TROPOSPHERIC
FRONTOGENESIS/RESPONSE...THIS ACTIVITY WILL EVOLVE INTO A WELL-
ORGANIZED CLUSTER OF STORMS AS IT MOVES EAST TOWARD FAR SOUTHWEST
KANSAS. THE ELKHART AND JOHNSON AREAS WILL START TO SEE IMPACTS BY
AS EARLY AS 6PM CDT. GIVEN THE BUILD-UP OF SURFACE-BASED
CAPE...SHOULD SEE SEVERE WX THREAT INTO FAR SOUTHWEST KANSAS WITH
DAMAGING STRAIGHT LINE WINDS AND SOME LARGE HAIL BEING THE MAIN
THREATS. LOW LEVEL WIND SHEAR, LOW LCL HEIGHTS, ETC. WOULD SUPPORT
A TORNADO RISK, BUT BY THE TIME STORMS MAKE IT INTO FAR SOUTHWEST
KANSAS...THERE SHOULD BE ENOUGH UPSCALE GROWTH AND COLD POOL
ESTABLISHED WHICH WOULD LOWER THE TORNADO RISK.

STRONG/SEVERE MCS WILL ROLL DUE EAST BETWEEN THE ARKANSAS RIVER
AND THE OKLAHOMA PANHANDLE. HIGHEST POPS 70-80 WILL BE CONFINED IN
THE AREAS OF THE ARK RIVER VALLEY SOUTH TO THE OKLAHOMA BORDER.
WILL HOLD ON TO THE FLOOD WATCH FOR SOUTHEASTERN COUNTIES, BUT AM
A BIT LESS CONFIDENT IN AN AREAL FLOOD THREAT. PORTIONS OF EASTERN
PAWNEE, STAFFORD, NORTHERN PRATT COUNTIES RECEIVED 2 TO 2.75
INCHES OF RAIN DURING THE PAST 24 HOURS, SO THESE AREAS WILL NEED
TO BE WATCHED CLOSEST, ESPECIALLY IF CORE OF THE MCS TRACKS A BIT
FARTHER NORTH. BEST FORECAST, THOUGH, IS THAT HEAVIEST RAIN MAY
ENCOMPASS KIOWA, COMANCHE, BARBER COUNTIES (CLOSER TO OKLAHOMA
BORDER).

THIS IS GOING TO BE THE LAST SIG PCPN EVENT FOR DDC FA WITH THIS
LONGWAVE TROUGH...THE NEXT JET STREAK TO ROTATE THROUGH THE
LONGWAVE TROUGH WILL DO SO NORTHEAST OF THE FORECAST AREA. SOME H7
FRONTOGENETIC FORCING WILL IMPACT NORTHERN SECTIONS OF THE
FORECAST AREA LATE TOMORROW NIGHT INTO EARLY THURSDAY
MORNING...AND WILL HAVE SOME 20 POPS UP NORTH FOR SOME SHOWERS AND
ISOLATED THUNDER. SUBSTANTIAL COLD FRONT WILL MOVE THROUGH DURING
THE OVERNIGHT HOURS LATE WEDNESDAY NIGHT...PROVING TO BE A MUCH
COOLER DAY THURSDAY AFTER WARMING UP SLIGHTLY TOMORROW. -UMSCHEID

DAYS 3-7...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING ACROSS THE
GREAT BASIN REGION AND INTO THE WESTERN EDGE OF THE ROCKIES TO BEGIN
THE PERIOD FRIDAY. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT
INDICATING THIS UPPER LEVEL RIDGE MOVING EAST ACROSS THE ROCKIES
SATURDAY AND INTO THE CENTRAL PLAINS BY EARLY NEXT WEEK. AS A
RESULT, FAIRLY DRY AND TRANQUIL CONDITIONS CAN BE EXPECTED THROUGH
THE END OF THE PERIOD. AS THE UPPER LEVEL RIDGE BUILDS INTO THE
REGION, A GENERAL WARMING TREND CAN BE EXPECTED WITH TEMPERATURES
CLIMBING BACK TO NEAR NORMAL GOING INTO NEXT WEEK. FOR FRIDAY,
SURFACE HIGH PRESSURE WILL SINK SOUTH ACROSS EASTERN NEBRASKA AND
INTO EASTERN KANSAS. THIS WILL INFLUENCE A NORTHEASTERLY FLOW ACROSS
SOUTHWEST KANSAS WHICH WILL HELP TO KEEP TEMPERATURES JUST BELOW
NORMAL TO BEGIN THE PERIOD. THE GFS AND ECMWF SHOW TEMPERATURES AT
H85 RANGING FROM THE MID TEENS(C) ACROSS EASTERN PORTIONS OF THE CWA
TO NEAR 23C ALONG THE COLORADO BORDER. COMBINED WITH ANY CLOUDINESS
PRESENT ON THE DECREASE, HIGHS MAINLY IN THE 80S(F) CAN BE EXPECTED
FRIDAY WITH 90S(F) RETURNING DURING THE WEEKEND AND INTO EARLY NEXT
WEEK AS LOW LEVEL SOUTHERLIES RETURN. PLAN TO RAISE HIGHS AT LEAST
TWO TO THREE DEGREES CWA-WIDE WITH ONLY MINOR ADJUSTMENTS
ELSEWHERE.

&&

.AVIATION...

A NEAR STATIONARY FRONTAL BOUNDARY EXTENDING FROM THE TEXAS
PANHANDLE NORTHEAST INTO EASTERN KANSAS, WILL MOVE VERY LITTLE
TONIGHT BEFORE BEGINNING TO SLOWLY LIFT NORTH ACROSS SOUTHWEST
KANSAS WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP LATE TONIGHT AND MOVE EAST ACROSS SOUTHWEST AND SOUTH
CENTRAL KANSAS THROUGH THE MORNING HOURS WEDNESDAY. PERIODS OF
MVFR/IFR CONDITIONS CAN BE EXPECTED IN THE VICINITY OF ALL TAF
SITES OVERNIGHT IN ASSOCIATION WITH ANY POSSIBLE CONVECTION. VFR
CONDITIONS WILL RETURN BY EARLY WEDNESDAY AFTERNOON. LIGHT SOUTHERLY
WINDS WILL PREVAIL DURING MUCH OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  86  61  81 /  80  20  10  10
GCK  61  87  57  81 /  70  10  10  10
EHA  61  86  57  83 /  90  10  10  10
LBL  61  87  60  82 /  80  10  10  10
HYS  59  88  58  80 /  30  20  20  20
P28  67  91  67  82 /  90  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ065-066-079>081-089-
090.

&&

FN25/32/32
Hazardous weather outlook, Aug 18, 1:18 PM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT TUE AUG 18 2009

KSZ030-031-043>046-061>066-074>081-084>090-191200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 PM CDT TUE AUG 18 2009 /218 PM MDT TUE AUG 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BEGIN TO MOVE INTO FAR
SOUTHWEST KANSAS EARLY THIS EVENING FROM EASTERN COLORADO. THE
GREATEST THREAT FOR SEVERE WEATHER WILL BE DURING THE EARLY TO MID
EVENING HOURS WEST OF A HUGOTON TO ULYSSES LINE TO THE COLORADO
BORDER. AS STORMS ORGANIZE INTO A LARGER CLUSTER, THE SEVERE
WEATHER THREAT WILL LIKELY DIMINISH SOME...HOWEVER ISOLATED
DAMAGING WIND GUSTS TO 60 MPH WILL BE POSSIBLE AS STORMS MOVE EAST
DEEPER INTO SOUTHWEST KANSAS. VERY HEAVY RAIN WILL ALSO EXIST WITH
THESE STORMS, AND A FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF
SOUTH CENTRAL KANSAS AS STORMS IMPACT THESE AREAS LATE TONIGHT,
MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED EAST OF A MEADE TO GARDEN CITY LINE
THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Aug 18, 5:36 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT TUE AUG 18 2009

KSZ043-061>063-190115-
FINNEY-HAMILTON-KEARNY-SCOTT-
736 PM CDT TUE AUG 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...

AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SYRACUSE. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3826 10156 3826 10113 3838 10112 3830 10087
      3806 10111 3799 10167 3819 10175
TIME...MOT...LOC 0036Z 180DEG 0KT 3793 10177

FINCH

The radar

The Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 high wind. Local standard time, as filed.

Hail, Hamilton

When
August 18, 5:39 PM MST
Where
Hamilton County, 12.09 mi NNE of Mayline
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.130, -101.580

Hail, Kearny

When
August 18, 7:14 PM CST
Where
Kearny County, 11.05 mi N of Deerfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.140, -101.130

Hail, Finney

When
August 18, 7:30 PM CST
Where
Finney County, 2.34 mi NNW of Tennis
Measured
0.88 in hail
Reported by
Public
Coordinates
38.200, -100.940

High Wind, Morton

When
August 18, 7:45 PM CST to 8:00 PM CST
Where
Morton forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Outflow from distant thunderstorms took down 4 inch diameter tree branches. The location of the damage was 4 miles east of Richfield.

High Wind, Stevens

When
August 18, 8:15 PM CST to 8:32 PM CST
Where
Stevens forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Outflow winds reached 62 mph at the Hugoton airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195317, 195318, 195319, 195320, 195321.